health
Antidepressant withdrawal can be mistaken for relapse, Swiss study finds
A Swiss-led study finds that people who feel unwell after tapering off antidepressants may be experiencing withdrawal symptoms rather than a return of depression. The findings could affect how doctors manage discontinuation and prevent unnecessary long-term treatment.

Around 400,000 people in Switzerland take antidepressants every day, making the question of what happens after treatment matters far beyond a specialist clinic. A Swiss-led study says a person who feels nervous, irritable or emotionally unsettled after reducing an antidepressant may be experiencing withdrawal rather than a return of depression or anxiety.
The distinction carries practical consequences. If withdrawal symptoms are interpreted as relapse, doctors and patients may conclude that medication must continue indefinitely. The researchers say that conclusion can lead to unnecessary long-term treatment.
The study was published on September 15, 2026, in Psychotherapy and Psychosomatics. Researchers led by Kalaidos University of Applied Sciences followed 32 adults over 26 weeks as they tapered off an antidepressant. The Zurich University of Applied Sciences, the University of Zurich and King’s College London also contributed.
The findings do not suggest that every symptom after stopping medication is withdrawal. They point to the timing and progression of symptoms as important clues. Symptoms that appear quickly after a dose reduction and fluctuate as the dose changes may fit a withdrawal pattern. A relapse, the authors say, generally develops more slowly.
Track the Dose, Watch the Pattern
Symptoms rose during dose reductions and eased when the dose stayed stable. That recurring pattern was the study’s clearest signal. Participants reported increases in nervousness, irritability and mood swings during periods when their antidepressant dose fell. When the dose remained unchanged, those symptoms subsided again.
The researchers described the pattern as “wave-like”. Its timing helped distinguish it from the typical course of a depressive or anxiety relapse, which usually builds more gradually. A rapid change after a dose reduction can therefore provide a clinically relevant warning that the taper may be moving too quickly.
This finding addresses a difficult moment in treatment. People may feel emotionally unwell shortly after reducing medication and may reasonably fear that their original illness has returned. Clinicians, meanwhile, must assess whether symptoms reflect withdrawal, relapse or both. The study offers a pattern to consider, rather than a diagnostic shortcut.
The research team’s conclusion places close observation at the centre of discontinuation. Tracking when symptoms start, how they change and whether they settle during a stable dose may help doctors make a more informed decision about the next reduction.
Slow the Taper When Symptoms Spike
The researchers recommend smaller reductions and a slower taper when symptoms appear rapidly. Michael Hengartner, the study lead, said that a person who develops emotional symptoms soon after a dose reduction does not, in most cases, need more medication. The recommended response is to taper more slowly, with smaller dose changes.
That advice could alter how discontinuation is managed in Swiss practices. A patient who reports irritability or mood swings after reducing a dose may need a careful review of the timing before treatment is immediately restarted or extended. Stable periods can provide useful information about whether the symptoms settle as the body adjusts.
The researchers say withdrawal symptoms disappear again after a while. Their conclusion challenges a common interpretation of distress during discontinuation, while recognising that patients still require individual assessment. The study followed a relatively small group of 32 adults, so its results do not establish a single tapering schedule for everyone.
Antidepressants differ, as do patients’ histories, doses and treatment durations. The study’s practical message is therefore one of caution: rapid symptoms after a reduction should prompt a discussion about the pace of tapering and the possibility of withdrawal before clinicians assume that the underlying disorder has returned.